UCL logo

UCL Discovery

UCL home » Library Services » Electronic resources » UCL Discovery

Thrombocytopenia as an adverse effect of levetiracetam therapy in a child.

Peer Mohamed, B; Prabhakar, P; (2009) Thrombocytopenia as an adverse effect of levetiracetam therapy in a child. Neuropediatrics , 40 (5) 243 - 244. 10.1055/s-0030-1247524.

Full text not available from this repository.

Abstract

Levetiracetam is one of the newer anti-epileptic medications, which is now widely used in the treatment of childhood epilepsy. Thrombocytopenia is not a well-known adverse effect of this medication. There have only been two adult case reports describing this feature as an adverse effect of levetiracetam. We describe this feature in a child. A six and half-year-old boy developed symptomatic epilepsy secondary to cerebral venous sinus thrombosis. He was treated with levetiracetam. He made a good recovery from his primary illness, but five weeks after he started taking levetiracetam, he presented with thrombocytopenia requiring platelet transfusion. Extensive investigations for known causes of thrombocytopenia were negative. Withdrawal of levetiracetam led to the resolution of thrombocytopenia. Levetiracetam-induced thrombocytopenia is a rare, but significant adverse effect.

Type:Article
Title:Thrombocytopenia as an adverse effect of levetiracetam therapy in a child.
Location:Germany
DOI:10.1055/s-0030-1247524
Language:English
Keywords:Anticonvulsants, Child, Epilepsy, Humans, Male, Piracetam, Sinus Thrombosis, Intracranial, Thrombocytopenia
UCL classification:UCL > School of Life and Medical Sciences > Faculty of Population Health Sciences > Institute of Child Health

Archive Staff Only: edit this record